Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 113, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Oct 4, 2002, 5:27 PM EDT for Marquette County, Michigan. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 2002, 5:27 PM EDT (21:27 UTC)
- Expired
- Oct 4, 2002, 6:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:32 PM EDT | Thunderstorm Wind 65 E | Witch Lake, MI | Two trees 10 inches in diameter were blown down. |
| Oct 4, 5:45 PM EDT | Thunderstorm Wind 60 E | Republic, MI | Trees and power lines were blown down. |
| Oct 4, 6:11 PM EDT | Thunderstorm Wind 65 E | Harvey, MI | Trees were blown down across power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS53 KMQT 042127 SVRMQT MIC103-042230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 526 PM EDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN * UNTIL 630 PM EDT * AT 421 PM CDT...A TRAINED STORM SPOTTER REPORTED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WITCH LAKE...OR ABOUT 17 MILES NORTHEAST OF CRYSTAL FALLS. THE STORM WAS MOVING EAST AT 40 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... REPUBLIC AT 535 PM EDT... NATIONAL MINE AT 555 PM EDT... NEGAUNEE...ISHPEMING...PALMER AT 600 PM EDT... SANDS AT 610 PM EDT... MARQUETTE AT 615 PM EDT... HARVEY AT 620 PM EDT... REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR STRUCTURAL DAMAGE. NNNN JLA/RJT WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:25 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 4, 2:25 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
225 PM EDT FRI OCT 4 2002
FLOODING...HIGH WINDS...SEVERE WEATHER...AND PRECIPITATION TYPE ON
SUNDAY/MONDAY ARE MAIN FORECAST FOCUS THIS AFTERNOON.
OVERVIEW...DEEP NEGATIVELY TILTED TROUGH EVIDENT OVER CENTRAL UNITED
STATES WITH RIDGE OVER EAST AND WEST. REMNANTS OF LILI NOW TRACKING
THROUGH OHIO RIVER VALLEY. DEEPENING AREA OF LOW PRESSURE ACROSS
NORTHWESTERN WISCONSIN MOVING NORTHEAST TOWARD WESTERN HALF OF CWFA.
DEEP MOISTURE NOTED ON WATER VAPOR IMAGERY TO BE LIFTING NORTH OF
LAKE SUPERIOR AND DRY SLOT WORKING INTO SOUTHERN PORTIONS OF CWFA.
ANOTHER SHORTWAVE IS NOTED OVER NORTH DAKOTA.
A BATTLE OF THE SEASONS...WITH SUMMER LIKE TROPICAL AIR MASS
MOVING NORTH AND EAST OF MISSISSIPPI RIVER...WHILE WINTER LIKE
COLD AIR MASS PUSHES SOUTHEAST FROM MANITOBA/SASKATCHEWAN.
TEMPERATURE/DEWPOINT IN UPPER 60S TO 70 F ACROSS LOWER MICHIGAN AND
POINTS SOUTH...WHILE TEMPERATURES IN THE 30S WITH LIGHT SNOW BEING
REPORTED AS CLOSE AS CYQD. UPPER MICHIGAN CAUGHT IN THE MIDDLE OF
THE BATTLE GROUND WITH HEAVY RAIN ALL DAY. MOST RAINFALL TOTALS
ACROSS THE AREA HAVE NOW EXCEEDED 1.5 INCHES AND LOCAL FLOODING IS
OCCURRING ACROSS CWFA. SMALL STREAM FLOOD ADVISORY WAS POSTED UNTIL
8 PM EDT AND FLOOD WATCH WILL REMAIN IN EFFECT UNTIL TOMORROW
MORNING. RIVERS AND STREAMS WILL HAVE TO BE MONITORED OVERNIGHT
UNTIL RUNOFF IS FINISHED.
FOR SEVERE WEATHER THREAT THIS EVENING...DIMINISHING AS WARM FRONT
AND LINE OF CONVECTION HAS PUSHED EAST AND ONLY LIGHT TO MODERATE
RAIN LEFT BEHIND. SLIGHT CONCERN THAT SOME CONVECTION MAY FORM IN
DRY SLOT WHERE INSOLATION IS INCREASING PER VISIBILE SATELLITE
IMAGERY AND MOVE INTO CWFA. WILL INCLUDE THUNDER THROUGH EVENING
HOURS.
MODEL INITIALIZATION CONCERNS...06Z/12Z ETA AND AVN MODEL RUNS ARE 1
TO 2 C TOO COLD AT 850 MB THAN 12Z RAOBS AND STRENGTH OF LOW WAS
UNDERESTIMATED. OTHER THAN THIS MODELS ARE IN REASONABLE AGREEMENT.
TONIGHT...LOW PRESSURE CONTINUES TO DEEPEN AND MOVE NORTHEAST WITH
CAA TAKING PLACE IN ITS WAKE. RAIN SHOULD BECOME SCATTERED AND BE
PRIMARILY ASSOCIATED WITH THE LOW AND VORT MAX ITSELF. HIGH WIND
CONCERN...WITH PRESSURE GRADIENT TIGHTNING AND HIGH WIND CHEKCLIST
INDICATES WIND ADVISORY CRITERIA WILL BE MET THIS EVENING. GUSTS TO
45 MPH...ESPECIALLY OVER THE KEWEENAW PENINSULA. THEREFORE...WIND
ADVISORY POSTED FOR KEWEENAW PENINSULA. WINDS WILL DIMINISH
OVERNIGHT...AS GRADIENT SLACKENS AND LOW MOVES FURTHER AWAY. CAA/850
TEMPS DROPPING AROUND -3 C AND DELTA TS TO 17-20...LAKE EFFECT
CLOUDS AND LIGHT RAIN SHOWERS POSSIBLY MIXED WITH SNOW LATE IN THE
HIGHER TERRAIN WILL DEVELOP AFTER MIDNIGHT.
ANOTHER SHORTWAVE WILL MOVE ACROSS CWFA AND HELP ENHANCE THE LAKE
EFFECT PRECIPITATION FROM DPVA (WEST TO EAST) ON SATURDAY.
PRECIPITATION WILL END DURING THE EVENING AS WINDS BACK SW SATURDAY
NIGHT. WAA THEN TAKES CONTROL AND RAIN CHANCES INCREASE TOWARDS DAWN
AS NEXT AREA OF LOW PRESSURE DEEPENS AND APPROACHES FROM THE
SOUTHWEST.
SUN...RAIN IS LIKELY AS THE LOW PRESSURE SYSTEM MOVES ACROSS CWFA.
SUN NIGHT AND MONDAY...DEEPER GFS (997 MB) AND COLDER SOLUTION (850
MB TEMPERATURES ARE -4 TO -8) BRINGS A CHANCE OF LAKE ENHANCED
RAIN/SNOW WITH NORTHWEST FLOW IN WAKE OF LOW AND LAKE EFFECT
RAIN/SNOW SHOWERS ON WEDNESDAY MORNING. UKMET 00Z RUN NOT AS STRONG
(1000 MB) THUS NOT AS COLD (850 MB TEMPS ARE 0 TO -2)...BUT 12Z RUN
CAME AROUND TO A DEEPER AND COLDER SYSTEM. LAKE TEMPS ARE RUNNING 12
TO 14 C. DELTA TS WILL BE 16 TO 22. 12Z ETA IS CLOSER TO GFS
SOLUTION WITH 850 MB TEMPERATURES FALLING TO -4 TO -6 AND DELTA TS
16 TO 20. THIS LOOKS TO BE AN EVENT WHERE THE HIGHER ELEVATIONS OF
THE WEST WILL HAVE A PERIOD OF WET SNOW ON SUNDAY NIGHT WITH THE
LAKESHORE GETTING LIGHT RAIN. THE HIGHER ELEVATIONS IN MARQUETTE AND
ALGER COUNTY WILL SEE WET SNOW SUNDAY NIGHT INTO MONDAY MORNING.
DEPENDING ON THE EXACT TRACK AND STRENGTH OF THE LOW AND THE WIND
DIRECTION BEHIND IT...LAKE ENHANCEMENT AND TOPOGRAPHIC ENHANCEMENT
IS POSSIBLE ACROSS FAVORED AREAS. FOR NOW LOOKS LIKE A NW FLOW
BEHIND LOW...THEREFORE WEST CWFA WOULD BE FAVORED. ELSEWHERE...SOME
LIGHT RAIN WITH POSSIBLY A FEW FLAKES MIXED IN. THINK ACCUMULATIONS
WILL BE MINOR GIVEN RAIN DURING THE DAY AND WARM GROUND
TEMPERATURES...ALTHOUGH AN INCH OR TWO OF SNOWFALL ON GRASSY AND
ELEVATED SURFACES IN THE HIGHEST TERRAIN IS NOT OUT OF THE QUESTION.
AS LOW CONTINUES TO PULL AWAY ON MONDAY...CAA TAKES OVER AND LAKE
EFFECT RAIN SHOWERS...MIXED WITH SNOW IN THE HIGHER TERRAIN WILL
DIMINISH THROUGH MIDDAY ON MONDAY...THEN SKIES SHOULD PARTIALLY
CLEAR IN THE AFTERNOON BEFORE THE NEXT SYSTEM SPREADS CLOUDS IN
OVERNIGHT.
THE 500 MB HEIGHT PATTERN BECOMES ZONAL THROUGH THE EXTENDED PERIOD
AND ONLY WEAK SHORTWAVE DISTURBANCES GIVE WAY TO RAIN CHANCES. MUCH
UNCERTAINTY EXISTS IN TIMING AND RELATIVE STRENGTH OF THESE
SYSTEMS. GFS OPERATIONAL RUN AND ENSEMBLES AGREE ON OVERALL ZONAL
PATTERN SETTING UP BY END OF NEXT WEEK...BUT RUN TO RUN CONSISTENCY
IN STRENGTH OF SYSTEMS...COLD AIR BEHIND THEM...AND TIMING IS NOT.
AT THIS TIME SHORTWAVES LOOK TO AFFECT CWFA ON TUESDAY AND TUESDAY
NIGHT....THURSDAY...AND LATE ON FRIDAY. TEMPERATURES FLUCTUATE
SLIGHTLY WITH RAIN CHANCES AND FLUCTUATING BAROCLINIC BOUNDARY...
NORMAL HIGHS IN 50S WITH LOWS IN THE 30S LOOK REASONABLE. GIVEN GFS
HAS COLD BIAS OF AT LEAST 1 TO 2 C AT INITIALIZATION NOT
ENTHUSIASTIC ABOUT ADDING ANY SNOW CHANCES IN EXTENDED...EVEN WITH
GFS 06Z MODEL OUTPUT PORTRAYING -4 TO -6 C AT 850 MB BEHIND TUESDAYS
SYSTEM.
.MQT...FLOOD WATCH THROUGH SATURDAY MORNING MIZ001>007-009>014.
...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH THIS EVENING
MIZ004>007-010>014.
...GALE WARNING E 2/3RDS OF LK SUPERIOR.
...HIGH WIND ADVISORY THIS EVENING MIZ001-003.
...TORNADO WATCH UNTIL 6 PM EDT MIZ007-014.
CVKINGHazardous weather outlook, Oct 4, 4:32 PM EDT, 55 minutes before
MIZ001>007-009>014-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 432 PM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE... A STRONG LOW PRESSURE SYSTEM OVER UPPER MICHIGAN WILL MOVE ACROSS LAKE SUPERIOR THIS EVENING. THIS LOW...IN COMBINATION WITH AN UPPER AIR DISTURBANCE...WILL CAUSE SHOWERS TO BE LOCALLY HEAVY THIS EVENING BEFORE DIMINISHING OVERNIGHT. BY LATE THIS EVENING... RAINFALL TOTALS OF AN INCH OR TWO CAN BE EXPECTED. LOCALIZED AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE EAST OF A LANSE TO IRON RIVER LINE. THIS WILL CAUSE PONDING OF WATER IN URBAN AND LOW LYING AREAS...AS WELL AS RUNOFF INTO SMALL STREAMS. ALTHOUGH THUNDERSTORMS ARE POSSIBLE THIS EVENING EAST OF A LANSE TO WATERSMEET LINE...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... ANOTHER POTENT FALL STORM WILL DEVELOP OVER THE UPPER MISSISSIPPI VALLEY SUNDAY. THIS STORM SYSTEM IS EXPECTED TO BRING MORE RAIN AND STRONG WINDS SUNDAY INTO MONDAY. IT IS ALSO POSSIBLE THAT THIS STORM MAY DRAW COLD ENOUGH AIR OUT OF CANADA TO BRING SOME SNOW TO THE HIGHER TERRAIN NEAR THE LAKE SUPERIOR SHORE SUNDAY NIGHT. JKL
In the hours before
Special weather statement, Oct 4, 1:15 PM EDT, 4 hours 12 minutes before
MIZ007-014-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 115 PM EDT FRI OCT 4 2002 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 600 PM EDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... SCHOOLCRAFT...LUCE... THIS INCLUDES THE FOLLOWING LOCATIONS... GERMFASK...SENEY AND NEWBERRY A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. JLA WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Oct 4, 4:15 PM EDT, 1 hour 12 minutes before
MIZ007-014-042045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 415 PM EDT FRI OCT 4 2002 ...TORNADO WATCH CANCELLED... THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF EASTERN UPPER MICHIGAN HAS BEEN CANCELLED. ALTHOUGH THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. JKL WWW.CRH.NOAA.GOV/MQT/
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 5:45 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Oct 4, 5:45 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Oct 4, 6:05 PM EDT | Special Marine Warning | MQT | 85 min | |
| Oct 4, 6:05 PM EDT | Special Marine Warning | MQT | 85 min | |
| Oct 4, 6:12 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Menominee | 48 min |
| Oct 4, 6:58 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 62 min |
| Oct 4, 7:06 PM EDT | Special Marine Warning | MQT | 84 min | |
| Oct 4, 7:06 PM EDT | Special Marine Warning | MQT | 84 min | |
| Oct 4, 7:28 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 62 min |
| Oct 4, 7:30 PM EDT | Special Marine Warning | MQT | 60 min | |
| Oct 4, 7:30 PM EDT | Special Marine Warning | MQT | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.